I suffer from body dysmorphic disorder (BDD). I have been taking Paxil for about a year and it has relieved my depression, but not my delusions or referential thinking. The doctor has given me a prescription for Risperdal, which he feels may help me to see things more clearly. I heard it is associated parkinsonian symptoms. Can you tell me more about its side effects?
Risperidone (Risperdal) is FDA-labeled for the treatment of psychotic disorders, and has been studied mainly as a treatment for schizophrenia. To my knowledge, there are no controlled studies of risperidone (Risperdal) for the treatment of BDD or its delusional variant, delusional disorder, somatic type. Most of the studies of medications for body dysmorphic disorder have utilized one of the selective serotonin reuptake inhibitors (SSRIs), including Prozac, Paxil, Zoloft and Luvox.
Katherine Phillips, M.D. and colleagues report much higher success rates with use of selective serotonin reuptake inhibitors (SSRIs) than with antipsychotic (or neuroleptic) agents, such as risperidone. However, Phillips does report promising preliminary data on combining an SSRI with an antipsychotic for patients who do not respond to an SSRI alone. She does mention risperidone but does not cite any data. Please see her article in the November 1996 Psychiatric Times. Phillips also notes (and I would agree) that it may first be worth increasing the dose of the SSRI to the maximum permitted. In the case of Paxil, this would be about 50 mg/day.
Another option would be to try a different elective serotonin reuptake inhibitor (e.g., Zoloft or Luvox). Interestingly, according to Phillips, both delusional and nondelusional types of body dysmorphic disorder may respond to an SSRI alone. Another strategy would be to combine Paxil with a small amount of the tricyclic antidepressant clomipramine (using very low doses of the latter, in the range of 25 mg to 50 mg/day). Note that Paxil may elevate blood levels of both risperidone and clomipramine, so this strategy must be used very cautiously.
I would favor other options before going to risperidone (Risperdal). Parkinsonian side effects are associated with Risperidone (Risperdal)as well as long-term risk of tardive dyskinesia, an involuntary movement disorder, though there is perhaps less risk of TD with risperidone (Risperdal) than with older neuroleptic agents.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.